Colorado, 2017High Wind in Colorado, December 23 to 24, 2017
December 23 to 24, 2017 · NWS PUB · 2 events in 2 counties and zones
Strong winds, gusting in excess of 75 mph at times were noted over portions of Chaffee and Lake counties. The highest reported wind gust with this event was 78 mph, measured near Monarch Pass during the evening of the 23rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds, gusting in excess of 75 mph at times were noted over portions of Chaffee and Lake counties. The highest reported wind gust with this event was 78 mph, measured near Monarch Pass during the evening of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 23, 3:16 PM MST, 5 hours 58 minutes earlier.
Area forecast discussion, Dec 23, 3:16 PM MST, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
316 PM MST Sat Dec 23 2017
.SHORT TERM...(This evening through Sunday)
Issued at 316 PM MST Sat Dec 23 2017
The main forecast concern is the winds for tonight. Snow is ongoing
in the central mtns and will continue through the evening hours with
some additions accumulations. However, later tonight as an upper
level disturbance moves out of the area, snow will decrease or end
in the central mtns, with maybe just some light showers lingering. A
140 kt jet will be over the area tonight. There are already strong
winds being reported in the central mtns, with gusts of 60+ kts at
KMYP, and gusts near 50 kt at KVTP. MOS guidance for KMYP has very
strong winds with most values being between 50 and 60 kts, while the
MAV guidance has 70+ kts. The HRRR is showing potential gusts of 65
kts. Have decided to go with a High Wind Warning thru late tonight
for zones 58 and 60. Will go with strong gusts over all the mtn
areas tonight, but will keep gusts under 75 mph in those areas in
the forecast. A cold front will make its way south through the
southeast plains tonight. At this time, the HRRR is showing it
moving thru KCOS between 03Z and 04Z, and then through KPUB around
05Z. MOS guidance has been showing some strong winds behind the
cold front and we currently have 40-45 mph winds in the forecast.
However, the latest HRRR graphics are coming in with winds that are
not quite as strong. There will still be the potential for some
light snow over the Palmer Divide and northern Teller counties after
the front moves thru, but nothing significant is expected and it
should be fairly short lived.
Generally dry weather is expected on Sun, although some snow showers
will likely develop late in the day over the central CO mtns ahead
of the next weather system. Temps will be below average over the
southeast plains on Sun, and should be around or slightly above
average in the San Luis and Upper Arkansas River Valleys.
.LONG TERM...(Sunday night through Saturday)
Issued at 316 PM MST Sat Dec 23 2017
Sunday night and Monday...NAM, EC and GFS models agree on an upper
disturbance crossing the region Sunday and Monday, with strong west
to northwest flow aloft. Snow will develop along the Continental
Divide Sun evening and spill over to the remainder of the higher
terrain overnight, with the focus area being the central mts. The
central mts may see new snow accumulations of up to 8 inches through
Monday evening, while the rest of the peaks may receive 1 to 3
inches. Since the central mts are currently in a winter highlight,
will not hoist another to avoid confusion. Look for min temps
Christmas Eve to fall into the teens to lower 20s for most areas,
then the brisk nw flow aloft will help boost aftn readings on
Christmas into the mid 40s to lower 50s for the plains, and 40s for
the high valleys. A cold front is forecast to drop south across the
Palmer Divide Monday aftn, but the true effects of the front are
not anticipated until the overnight hours.
Tuesday through Saturday...Extended models agree on not a lot of
change overall in the weather pattern for the rest of the week.
Brisk w-nw flow aloft continues across the region, with an
occasional isolated threat of some showers for the central mts, most
notably on Wed. Otherwise, predominately dry. Tuesday will be the
coldest day due to the cold front from the previous day, and due to
strong high pressure at the surface pushing back into the eastern
plains and offsetting the general wind flow. On Tue, forecast maximum
temps will range from the mid 20s to mid 30s across much of the
plains, 40s for the high valleys, and perhaps 40s right along the
eastern edges of the Wets, Sangres and Rampart Range where the
downslope w-nw winds will hold at bay the encroaching easterly llvl
flow. Where that exact boundary sets up is going to be a challenge.
For Wed through Sat, expect highs in the upper 30s to upper 40s for
most areas. Moore
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 316 PM MST Sat Dec 23 2017
VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS.
A cold front will move through southeast Colorado tonight, KCOS will
likely see frontal passage and gusty north winds between about 03Z
and 04Z, and KPUB should see it move thru around 05Z. Some gusty
westerly winds will be found early this evening at KALS, but these
are expected to decrease later in the evening.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 4 AM MST Sunday for COZ058-060.
Winter Weather Advisory until 11 PM MST this evening for COZ058-
060.
&&
SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Dec 23, 5:48 AM MST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
548 AM MST Sat Dec 23 2017
COZ058>089-093>099-241300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
548 AM MST Sat Dec 23 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow is expected over along the Continental Divide, especially from
the La Garita Range, north into the Central Mountains. Snow
accumulations of 4 to 8 inches are possible over the Central
Mountains with locally higher amounts possible on west facing
slopes. In addition, strong winds, with gusts in excess of 60 mph,
will produce areas of blowing and drifting snow over the Central
Mountains. This will cause hazardous driving conditions over area
mountain passes. Snow will subside this evening, with just flurries
expected by Sunday morning.
There may be a brief period of light, wind driven snow over the
Palmer Divide this evening behind a cold front. Little if any snow
accumulation is expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another period of accumulating snow will be possible along the
Continental Divide from Sunday Night into Monday, with the best
chance for snow from Monarch Pass northward.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible through this evening over the eastern Sawatch and western
Mosquito Ranges.
88/10
High Wind, Eastern Sawatch Mountains Above 11000 Ft
- When
- December 23, 9:14 PM MST to December 24, 4:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
High Wind, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- December 23, 11:00 PM MST to December 24, 4:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, December 23, 20171 death · 1 event
- Winter Weather in Nebraska, December 23 to 24, 201723 events
- High Surf in Hawaii, December 23 to 25, 201712 events
- Extreme Cold and Lake-Effect Snow in Michigan, December 23 to 27, 201710 events
- Flash Flooding and Flooding in Tennessee, December 23, 20179 events
- Winter Storm in Nebraska, December 23, 20175 events
- Winter Weather in Ohio, December 23, 20174 events
- Damaging Winds in Alabama, December 23, 2017$4,000 · 65 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, December 23, 20173 events
- Flooding in Kentucky, December 23, 20173 events
- Winter Weather in Rhode Island, December 23, 20172 events
- Winter Weather in Connecticut, December 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774101, 730581.